questions about new q5 detetion diagnosis
Home Demo › forums › Patient Message Board › questions about new q5 detetion diagnosis
Tagged: 5Q, hemoglobin, MDS, procrit, Retacrit, transfusion, Vidaza
- This topic has 20 replies, 12 voices, and was last updated 10 months, 1 week ago by lisab.
June 11, 2021 at 11:04 am #54623Mary RothParticipant
I’m 65 and I’ve recently been diagnosed with q5 deletion. My hemoglobin is 102 (that’s how it is measured in Canada, but I think that is the same as 10.2 ?) Can that level be causing my tiredness? Or, does it have to be lower to blame my tiredness on low hemoglobin? Also, can anyone tell me if my hemoglobin will continue to go down slowly, or, will it nosedive in the future?
Thanks!June 11, 2021 at 11:14 am #54625Michele PollandParticipant
I have the 5q Deletion (also MDS with excess blasts-1). My platelets stayed in the 70 range for several years and has now dropped to the 35-45 range. Yes, MDS causes tiredness.June 12, 2021 at 10:31 am #54635
I am del5q identified (age 77) for 5 years. Hgb went from 14. to 10.5 when finally diagnosed. Yes tiredness was the 1st major concern and continues. Hgb now maintain at 8.4 with 2 different shots ( 1weekly, 1 Bi weekly). I work in spurts and can do most required daily tasks. Had to quit yard work. Had to quit choral singing. Am my wife’s primary care-giver so need to be active. Thank goodness no transfusions required yet. Del5q is slow moving.September 9, 2021 at 9:40 am #54950Paula VoellParticipant
Thanks Tom, what shots are you getting? I am a 78 yr old woman who was recently diagnosed with MDS 5q.September 9, 2021 at 11:53 am #54952
Am now only taking Aranesp every 2 weeks. Still holding Hgb between 8.0-8.6. Todays pre-count was 8.1. Will have shot tomorrow. Did try Revlimid as the primary antidote 4 years ago , but had to stop due to rash over the body. If the HGB starts dropping again. may re-try the Revliid and hope for the best.September 20, 2021 at 11:41 am #54996
Tom, can you say what injections you’re getting? My husband is on Vidaza which is failing after 22 monthly 5-day-a-month infusions. Procrit failed 22 months ago. But now they are giving him two-times-a-month Procrit/Retacrit injections again for kidney support and “possible” upside for hemoglobin.
His hemoglobin fell from 13 in April to 8 in early September 2021. His hematocrit fell from the 27 range to 24 during that period of time; he is fatigued all the time. Literally. His chest hurts from labored breathing and gasping for breath. He is hungry all the time and gaining weight, not a good thing.
Are you getting Procrit or Retacrit, which I believe are essentialy identical? I wonder what is the second injection you mentioned.
September 20, 2021 at 10:24 pm #55003
- This reply was modified 1 year, 8 months ago by Lee Warner.
Aranesp every 2 weeks. Try (aranesp.com) Also took Granix (granixrx.com), a white blood cell stimulate to see if it help kick start more Red Cells, Did not do enough to continue use.
September 21, 2021 at 2:57 pm #55007Marjory BegleyParticipant
- This reply was modified 1 year, 8 months ago by Tom Nelson.
Welcome to a great forum. I was diagnosed over 6 yrs ago with MDS dele 5q. I am fortunate to be followed by premiere Oncologist at Moffitt Cancer Ctr in Tampa, FL. I have been receiving injections of Procrit usually every two weeks for over 6 years. Usually Procrit injections do not continue to help for this length of time I have been told. So far my HGB varies from 9.3 to upper lls. Yes, tiredness and fatigue go hand and hand with this disease. When my HGB is even in the 11s I can become quite fatigued and sluggish. I have learned to take it easy when I am in my “down” period and accept I am limited in what I can do. I am 77 yo and am currently experiencing brain “fog” and extreme fatigue. Hopefully, I will respond to my Procrit injections but it usually takes up to a month to feel more normal. This is a chronic disease and I have learned to listen to my body and have become an advocate for myself. My local Oncologist (Not my Tampa physician) is receptive to following my Moffitt Onc. recommendation. You need to make sure you have a good relationship with your doctors and listen to your body. Even when my HGB is in the 11s I am told I should be feeling better but my body tells me otherwise. So I have learned to listen to my body and I go with how I am feeling. You know your body so you must listen to it. If you feel sluggish, tired and have little energy, take care of yourself and rest.September 21, 2021 at 3:44 pm #55008
Ohhhh…. thanks for responding. It’s good to know about possibilities the oncologist & hematologist have not spoken about. This is for my husband’s 5q. Thank you so much.September 27, 2021 at 12:01 pm #55015ROBERT HOGANParticipant
I also had a reaction from Revilimid 10mg, my hematologist decided to try dropping to 5mg and that worked very well for 2 years then of course it ran its course and ceased to function. I am now seeking something new that may help but it appears there is nothing in the offing that is specifically designed for just Deletion 5Q MDS.September 29, 2021 at 4:33 pm #55019staceyParticipant
My hemoglobin tends to trickly down slowly for my 5q- MDS. Also, as my hemoglobin drops, my MCV (size of the cell) slowly goes up (further above 100), indicating the cells are getting larger and more abnormal.
I don’t really understand the tiredness. When I was a 5.9 many, many years ago, I didn’t want to get off the couch. That was a real low point with very low hemoglobin right before I got transfusions. However, I have more recent days where my hemoglobin is more normal, yet I just feel tired, like I don’t want to do ANYTHING and can’t wait until bedtime. Other days I have a little more energy and can get things done around the house. It’s a very confusing disease, but I personally think your 10.2 level could be causing your tiredness, because your heart is working harder to circulate the oxygen.October 8, 2021 at 10:34 pm #55052Mary RothParticipant
Thanks everyone for your helpful replies!October 9, 2021 at 11:51 am #55053SueParticipant
I don’t have much to add but wanted to send some healing vibes your husband’s way. I too was MDS 5q deletion along with a host of other issues but it is no longer an issue for me since my marrow transplant a year ago. The treatments for MDS and related diseases are growing so rapidly, hopefully they can treat your hubby accordingly! Hang in there!
SueDecember 27, 2021 at 1:58 pm #57126
Just a quick response about fatigue. My husband was Dxd with 5q deletion at age 77, four years ago. At Hemoglobin 10 he was extremely fatigued. Doctors said “everyone is different” and I read here that some 5q people feel fine. Your reaction may not be unusual. Hoping for you a good outcome.December 27, 2021 at 2:15 pm #57127
Paula, I can share the experience my husband had, though 5q sufferers respond differently from one another and feel different as a result of their decreased hemoglobin levels. Of course other blood markers are affected, but Hgb is primary.
His Hgb stayed around 9 for two years on Procrit/Retacrit injections once a week. After that failed, he started Revlimid 10 mg with a startling reaction of large welts all over his body, so that was discontinued. It could work very well for other people! After Revlimid, he was kept at around 9 Hgb for 20+ weekly Vidaza cycles. After Vidaza -azacitidine- failed, he is now transfusion dependent, with transfusions of 2 units packed red blood cells every two weeks. And he feels good some of the time. The oncologist is continuing Retacrit because it “helps his kidneys” whatever that means. His time between transfusions is getting shorter now, and we are troubled by the knowledge that there’s nowhere to turn.
Throughout, even at hemoglobin readings of 10, he was extremely fatigued. That now has morphed into fatigue plus breathing difficulty, so that heart attack is more of an issue from day to day. Some people feel fine at Hgb 10, or even as low as 7. Like they say, everyone’s different, although treatment options are pretty much the same; just not in the same order.
I’ve come to believe 5q patients can live very good lives, though fatigued, for many years. Revlimid, which did not work for us, could give more years of good life. Being fatigued is manageable. Knowing what I know now, I would have pushed doctors for more concrete information, knowing there is a definite trajectory with known limits… or at least fairly well known limits. There are probably four or five ways to manage 5q. We were able to take advantage of three of them. Perhaps there’s time for a new or different approach. I hope so.
Blessings to you for the best possible management and outcome.
Register for an account, or login to post to our message boards. Click here.
- You must be logged in to reply to this topic.